Florida, 2016Lightning Strike in Florida, August 16, 2016
August 16, 2016 · NWS MLB · 1 event in 1 county or zone
A student experienced a shock injury after lightning struck a tree nearby. He was transported to a local hospital in stable condition and was released the following day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A student experienced a shock injury after lightning struck a tree nearby. He was transported to a local hospital in stable condition and was released the following day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 16, 8:31 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 16, 8:31 AM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
931 AM EDT TUE AUG 16 2016
.DISCUSSION...
Current-today...Morning KXMR sounding shows cooler conditions in the
mid levels compared with the sounding from 24 hours prior with
700/500mb temps respectively at +9.1C/-7.4C. The precipitable water
value is 2.19 inches which shows fairly deep moisture across the
area. The 915MHZ Cape wind profilers show uniformly easterly flow
from the surface through 10.0Kft with speeds around 10kts. There
remains fairly deep layer ridging north of ECFL that will provide
this deep easterly flow through the next 24hrs.
ISOLD to SCT Atlantic showers will move onshore through late morning
and early afternoon spreading inland through the early/mid afternoon
with the east coast sea breeze. Activity will continue to spread
into WCFL through late afternoon/early evening. Will continue to
keep highest chances (30 to 40 percent) over the interior/Treasure
Coast. Highs will reach 90-91F along the coast and 92-94F inland
similar to Monday. An east swell will contribute to a moderate risk
for rip currents at the Atlantic beaches.
Tonight...Previous...Evening convection is expected mainly across
the wrn peninsula with continued low level onshore flow favoring
isolated showers moving onshore along the coast from late evening
through the night. Lows will be balmy in the mid 70s for the
interior and upper 70s to around 80 degrees along the coast.
&&
.AVIATION...ISOLD showers will move onto the Space/Treasure Coasts
this morning with convection spreading inland late morning/afternoon
with the ECSB. Showers/storms will favor WCFL by late
afternoon/early evening. With the deep onshore flow ISOLD showers
may affect coastal TAF sites again later this evening/overnight.
Brief MVFR conds expected at sites with passing shra/tsra. A few
storms may have gusty winds.
&&
.MARINE...Today-Tonight...Deep ridging continues north of ECFL. This
will provide a continuous ESE flow over the coastal waters with
speeds 8-13 kts on average. Seas generally 2-3 ft...3 ft well
offshore. Isolated to scattered showers and lightning storms are
expected across the waters with higher coverage this morning and
again later tonight.
&&
.CLIMATE...New record warm lows were set at Daytona Beach, Melbourne
and Vero Beach yesterday Monday, Aug 15th.
Site Low 8/15 Previous Record Warm Low
Daytona Beach 78 77 (2010)
Melbourne 81 79 (1954)
Vero Beach 78 77 (2002)
&&
.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.
&&
Sedlock/Lascody
Hazardous weather outlook, Aug 16, 10:35 AM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1135 AM EDT TUE AUG 16 2016
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1135 AM EDT TUE AUG 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
THE ATMOSPHERE WAS VERY MOIST, BUT A DEEP EASTERLY WIND FLOW WILL
SHIFT THE MAIN CHANCE FOR STORMS TO WESTERN SECTIONS OF CENTRAL
FLORIDA BY LATE AFTERNOON. STORM MOTION WILL BE TO THE WEST AT 10 TO
15 MPH. OCCASIONAL LIGHTNING STRIKES AND LOCALLY HEAVY DOWNPOURS
WILL BE THE PRIMARY HAZARDS.
.RIP CURRENT IMPACT...
ONSHORE FLOW WITH AN EAST SWELL AT EAST CENTRAL FLORIDA BEACHES WILL
SUPPORT A MODERATE RISK OF RIP CURRENTS. THE GREATEST THREAT FOR
DANGEROUS RIP CURRENTS WILL EXIST THROUGH LATE AFTERNOON DUE TO
TIDAL EFFECTS. WHEN ARRIVING AT THE BEACH...CHECK WITH OCEAN RESCUE
PERSONNEL ON THE LATEST SURF CONDITIONS AND ALWAYS SWIM NEAR A
LIFEGUARD.
.MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS
NEAR 35 KNOTS AS THEY MOVE TO THE WEST AT 10 TO 15 MPH...MAINLY IN
WESTERN ORANGE COUNTY AND LAKE COUNTY THROUGH MID TO LATE AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SUFFICIENT MOISTURE WILL EXIST FOR SCATTERED STORM COVERAGE EACH
AFTERNOON THROUGH THE UPCOMING WEEKEND. THE GREATEST RAIN CHANCES
AND THREAT FOR A FEW STRONGER STORMS WILL CONTINUE TO BE OVER THE
INTERIOR COUNTIES. LOCALLY HEAVY DOWNPOURS...OCCASIONAL TO FREQUENT
LIGHTNING STRIKES...AND GUSTY DOWNBURST WINDS WILL BE THE MAIN
HAZARDS IN ANY STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON.
LASCODY
Lightning, Orange
- When
- August 16, 11:03 AM EST
- Where
- Orange County, 2.51 mi S of Pine Hills
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.514, -81.425
A 14 year old male student was standing in a parking lot at the First Academy in Orlando when lightning struck a tree nearby. The student was transported to a local hospital and was admitted in stable condition. He was released from the hospital the following day.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 16 to 22, 20162 injured · $50 million · 1 event
- Damaging Winds in Pennsylvania, August 16, 20164 injured · $107,000 · 52 kt wind · 27 events
- Flash Flood and Damaging Wind in Vermont, August 16 to 17, 2016$550,000 · 50 kt wind · 2 events
- Damaging Winds in Pennsylvania, August 16, 2016$70,000 · 50 kt wind · 9 events
- Lightning Strike in Wisconsin, August 16, 2016$70,000 · 1 event
- Damaging Winds in Tennessee, August 16 to 17, 20164 injured · 50 kt wind · 6 events
- Damaging Wind in Arizona, August 16, 2016$50,000 · 56 kt wind · 1 event
- Tornado and Damaging Winds in New York, August 16, 2016$26,000 · EF0 · 4 events
- Damaging Winds in New York, August 16, 2016$16,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Virginia, August 16, 2016$20,000 · 1.25 in hail · 2 events
- Damaging Winds in West Virginia, August 16, 2016$17,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Minnesota, August 16, 20161.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643664.